Colorado, 2014

Hail in Colorado, July 9, 2014

July 9, 2014 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced hail up to quarter size, in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size, in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 9, 2:08 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 9, 2:08 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
308 PM MDT WED JUL 9 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 308 PM MDT WED JUL 9 2014

POCKETS OF MOISTURE CARRIED ALONG BY NORTHWEST FLOW ALOFT...
TOGETHER WITH HOT TEMPERATURES AND A SMATTERING OF OUTFLOW
BOUNDARY INTERACTIONS ALL RESPONSIBLE FOR THE SCATTERED T-STORMS
FORMING ALONG THE FRONT RANGE AT THIS HOUR. STORMS PAST COUPLE OF
HOURS HAVE STRUGGLED TO SUSTAIN THEMSELVES AFTER MOVING OFF THE
HIGHER TERRAIN SUCH AS THE NORTHERN FOOTHILLS AND CHEYENNE RIDGE.
STRONGEST CONVECTION OCCURRING UP NEAR THE WY BORDER WHEN SFC
DEWPOINTS IN THE LOWER 60S AFTER A SURGE OF LOW LEVEL MOISTURE
FROM STORMS PASSING OVER THE FAR NORTHEAST CORNER EARLIER THIS
MORNING. IN THE PAST COUPLE OF HOURS...A WEAK SFC CYCLONE HAS
FORMED JUST EAST-SOUTHEAST OF DENVER WHICH CAUSED GUSTY NORTHEAST
WINDS IN THE AREA TO SHIFT TO A DRIER SELY COMPONENT OFF THE
PALMER DIVIDE. SPC RECENTLY EXPANDED THEIR SLIGHT RISK AREA A BIT
FARTHER WEST TO JUST EAST OF THE DENVER AREA. WILL NEED TO WATCH
FOR STG IF NOT ISOLATED SEVERE STORMS FORMING ON THE EAST-
NORTHEAST SIDE OF THIS CYCLONE IN THE NEXT 1-2 HOURS. HAIL UP TO
AN INCH IN DIAMETER AND GUSTS TO 60 MPH MAIN THREATS. FRONT RANGE
URBAN CORRIDOR COMMUNITIES MAY MISS OUT ON THE STG STUFF WITH
DRIER AIR EXPECTED TO FUNNEL DOWN OFF THE FOOTHILLS.

TONIGHT...STORMS WILL CONTINUE TO MARCH SOUTHEASTWARD AND POSSIBLY
BECOME MORE EXTENSIVE IN COVERAGE ALONG A CONVERGENCE LINE FROM
ELBERT TO HAXTUN. COULD SEE A FEW STORMS GO SEVERE ALONG THIS
AXIS THRU THE EARLY EVENING HOURS. BY MID TO LATE EVENING...MOST
OF THIS STORM ACTIVITY SHOULD MOVE OUT AS TEMPS COOL AND THE SFC
BASED INVERSION SETS UP. HOWEVER...MID AND HIGH LEVEL MOISTURE
WRAPPING AROUND THE TOP OF THE UPPER RIDGE TO OUR SOUTH SHOULD
KEEP SKIES AT LEAST PARTLY CLOUDY OVERNIGHT AND MIN TEMPERATURE ON
THE VERY MILD SIDE.

THURSDAY...THE UPPER RIDGE SHIFTS A BIT FARTHER EAST SITTING
SQUARELY OVER CENTRAL NEW MEXICO PLACING THE FORECAST AREA UNDER A
MOISTENING WESTERLY FLOW ALOFT. SUBTROPICAL MOISTURE TO OUR WEST
GRADUALLY MAKES ITS WAY AROUND THE TOP OF THE RIDGE CAUSING SKIES
TO FILL WITH MID AND HIGH CLOUDS BY MIDDAY. COULD SEE STORMS
FIRING EARLIER IN THE HIGH COUNTRY TOMORROW WITH THE AVAILABLE
MOISTURE. EAST OF THE MTNS...BOUNDARY LAYER MOISTURE LACKING
DURING THE MORNING HOURS...BUT THROUGH THE DAY...MODELS SHOW A
MODEST RECOVERY IN LOW-LEVEL MOISTURE WITH A SHIFT TO AN EASTERLY
SFC WIND PATTERN. STORM CHANCES EAST OF THE MTNS LOOKS ABOUT THE
SAME AS TODAY...ROUGHLY A 20 TO 30 PCT CHANCE DURING THE DAY.
LASTLY...TEMPS ON THURSDAY SIMILAR TO THOSE TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 308 PM MDT WED JUL 9 2014

UPPER RIDGE OVER COLORADO FRIDAY WITH SUBTROPICAL MOISTURE
STREAMING NORTHWARD ACROSS THE REGION. PRECIPITABLE WATER VALUES
INCREASE...HIGHEST ACROSS THE PLAINS WHERE MODELS SHOW A THETA-E
RIDGE. IN ADDITION...MID LEVEL SHORTWAVE MOVING ACROSS WYOMING
PUSHES A FRONT INTO NORTHEAST COLORADO DURING THE AFTERNOON.
COMBINATION OF MOISTURE AND LIFT TO PRODUCE A GOOD CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN
POSSIBLE WITH SOME OF THE STORMS. FLOW ALOFT FAIRLY LIGHT...SO
STORMS COULD ALSO BE SLOW MOVING. SOME COOLING EXPECTED BEHIND
FRONT ACROSS PLAINS. RIDGE BEGINS TO RETROGRADE SATURDAY AND
BUILDS ACROSS GREAT BASIN. FLOW ALOFT ACROSS COLORADO BECOMES
NORTHWEST. THE MAIN PUSH OF SUBTROPICAL MOISTURE SHIFTS INTO
UTAH. STILL ENOUGH MOISTURE ACROSS THE AREA FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS
AND FOOTHILLS. NORTHWEST FLOW ALOFT CONTINUES SUNDAY AS RIDGE
CONTINUES TO BUILD ACROSS THE GREAT BASIN. THOUGH MOST OF THE
SUBTROPICAL WILL BE WEST OF COLORADO...ENOUGH MOISTURE ACROSS THE
AREA FOR A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING. AGAIN BEST CHANCE FOR STORMS TO BE ACROSS THE MOUNTAINS
AND FOOTHILLS. TEMPERATURES TO BE NEAR SEASONAL AVERAGE DURING
THE WEEKEND.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...NORTHWEST FLOW
ALOFT TO CONTINUE THROUGH THE PERIOD. ENOUGH SUBTROPICAL MOISTURE
ACROSS THE AREA FOR A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. BOTH GFS AND ECMWF INDICATE A FRONT MOVING INTO
NORTHEAST COLORADO OVERNIGHT MONDAY...WITH A SURFACE HIGH BUILDING
INTO THE AREA TUESDAY MORNING. THIS SHOULD HELP REPLENISH THE LOW
LEVEL MOISTURE AND PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS
TUESDAY AND WEDNESDAY. SEASONAL TEMPERATURES EXPECTED
MONDAY...WITH SOME COOLING BY WEDNESDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 308 PM MDT WED JUL 9 2014

ISOLATED T-STORMS FORMING THE NORTH-NORTHWEST OF THE DENVER AREA
WILL PASS THROUGH THE AREA DURING THE NEXT 2-4 HOURS. GUSTS TO 45
KTS AND SMALL HAIL A POSSIBILITY WITH THE STRONGER STORMS. HEAVY
RAIN NOT A BIG ISSUE TODAY AS STORMS ARE MOVING FAIRLY QUICKLY.
MOST OF THIS STORM ACTIVITY SHOULD SHIFT SOUTHEAST OF THE DENVER
TERMINALS BY AROUND 02Z THIS EVENING. THEN PARTLY CLOUDY OVERNIGHT
WITH A TYPICAL DRAINAGE WIND PATTERN.

ON THURSDAY...COULD SEE A REPEAT OF TODAY WITH ISOLATED T-STORMS
IN THE AFTERNOON PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN.
SOUTH WINDS OF 5-13KTS IN THE MORNING SHOULD GO EAST-SOUTHEAST BY
THE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM...D-L
AVIATION...BAKER
Hazardous weather outlook, Jul 9, 9:19 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1019 AM MDT WED JUL 9 2014

COZ030>051-101630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1019 AM MDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE NORTH CENTRAL MOUNTAINS
AND FAR NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EARLY
EVENING...WITH A SLIGHT CHANCE ELSEWHERE. A FEW STORMS MAY BECOME
SEVERE EAST OF A HAXTUN-TO-LIMON LINE WITH HAIL TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH THE MAIN THREATS. OTHERWISE THE
STORMS WILL PRODUCE BRIEF LIGHT TO MODERATE RAINFALL...AND
POSSIBLY SOME SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY ON FRIDAY AND NEXT TUESDAY.
TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE PERIOD...WITH
SLIGHT COOLING EARLY NEXT WEEK. HEAVY RAIN AND HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/D_L

The radar

The Denver radar (KFTG), 92 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boulder

When
July 9, 2:50 PM MST
Where
Boulder County, 2.11 mi E of Allens Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.480

Hail, Logan

When
July 9, 4:27 PM MST
Where
Logan County, 9.94 mi W of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531621, 531622.